Arkansas, 2011

Winter Storm in Arkansas, February 1, 2011

February 1, 2011 · NWS TSA · 7 events in 7 counties and zones

A very strong storm system moved across the Southern Rockies into the Southern Plains on the 31st of January and 1st of February. Cold air had surged into the region ahead of this system on the 30th and 31st.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A very strong storm system moved across the Southern Rockies into the Southern Plains on the 31st of January and 1st of February. Cold air had surged into the region ahead of this system on the 30th and 31st. Precipitation developed into northwestern Arkansas during the early morning hours of the 1st, beginning as freezing rain and sleet. Most places transitioned to snow fairly quickly although some locations in northwestern Arkansas received between one quarter and one half inch of sleet before the transition. Other locations received about one quarter of an inch of ice before changing over to snow. Heavy snow fell during most of the day resulting in more than four inch accumulations west of a Berryville to Van Buren line. Much of Benton County and portions of Carroll County received nearly a foot of snow.

Strong winds frequently gusting to more than 30 mph resulted in very low visibilities and drifting snow. The storm had a crippling impact on the region with interstate highways impassable and closed and many businesses shut down for a couple days during and following the storm. The storm's effects on the area lasted days. Hundreds of traffic accidents occurred during this storm and numerous vehicles were stranded in the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 31, 11:14 PM CST, 46 minutes earlier.

Area forecast discussion, Jan 31, 11:14 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1114 PM CST MON JAN 31 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
WIDESPREAD LIFR CONDITIONS WILL CONTINUE THROUGH THE NIGHT AND
MUCH OF TUESDAY AS A DANGEROUS WINTER STORM MOVES ACROSS THE
REGION. AVIATION OPERATIONS WILL BE SEVERALY IMPACTED WITH MIX OF
FREEZING RAIN AND SLEET ACROSS NORTHEAST OK INITIALLY...RAIN FOR
SE OK AND NW ARK...TRANSITION TO ALL SNOW BY MID MORNING WEDNESDAY.
MOST LIKELY AREA FOR SIGNIFICANT FREEZING RAIN WILL BE KMKLC
07-09Z...KFYV/KXNA 08-11Z. EMBEDDED CONVECTION WILL PRODUCE VERY
HEAVY SNOW/SLEET RATES OVERNIGHT. SNOW EXPECTED TO TAPER OFF AFTER
21Z WITH CEILINGS GRADUALLY BECOMING MVFR AT KFSM/KMLC...LIKELY
YTO KEEP IFR CIGS THRU 06Z ELSEWHERE.

&&

.PREV DISCUSSION... /ISSUED 932 PM CST MON JAN 31 2011/

UPDATE...

UPDATED ZONES AND GRIDS TO INSERT DZ/FZDZ MENTION BEFORE
MIDNIGHT...AND TO DROP HOURLY TEMPS THROUGH THE NIGHT BASED ON
LATEST TRENDS AND ON THE 00Z NAM GUIDANCE. SEE DISCUSSION BELOW.

DISCUSSION...

AHEAD OF THE PRECIP SHIELD APPROACHING FROM THE SOUTHWEST...LIFT
PRODUCED FROM THE SURGING COLD FRONT HAS PRODUCED AREAS OF DRIZZLE
OR FREEZING DRIZZLE...DEPENDING ON WHETHER THE SURFACE TEMP IS
ABOVE FREEZING OR NOT. I REMOVED MENTION OF MEASURABLE PRECIP THIS
EVENING AND JUST INSERTED AREAS OF DZ OR FZDZ INTO THE GRIDS AND
ZONES.

CONVECTIVE PRECIP SHIELD CONTINUES TO EXPAND ACROSS SOUTHWEST AND
SOUTH CENTRAL OK ATTM. 00Z NAM QPF SEEMS TO BE DOING PRETTY
WELL...MAYBE A BIT SLOW ON THE NORTHEASTWARD PROGRESSION A BIT
THOUGH. NEVERTHELESS...PRECIP IS ON TRACK TO MOVE INTO THE TULSA
CWA BY MIDNIGHT. LATEST 00Z NAM CONTINUES TO TREND COLDER IN THE
LOW LEVELS...AND SUGGESTS THAT MUCH OF THIS INITIAL PRECIP WILL BE
SLEET OR SNOW AS IT MAKES ITS WAY INTO NORTH CENTRAL AND
NORTHEAST OKLAHOMA LATER. IF THIS OCCURS...SNOW ACCUMULATIONS MAY
BE HIGHER TO THE WEST OF TULSA...BUT OVERALL THE GOING FORECAST
HAS A GOOD HANDLE ON THIS. THE 00Z NAM STILL SHOWS A STRONG SIGNAL
OF ICE ACCUMULATION FROM THE MCALESTER AREA TO NORTHWEST
ARKANSAS...WHERE ICE ACCUMULATIONS COULD REACH OR EXCEED A HALF
INCH.

LOOKS LIKE THE POTENTIALLY RECORD BREAKING AND LIFE THREATENING
WINTER STORM REMAINS ON TRACK TO AFFECT THE REGION LATE TONIGHT
AND TUESDAY.

LACY

PREV DISCUSSION... /ISSUED 719 PM CST MON JAN 31 2011/

DISCUSSION...

COLD FRONT IS ON THE MOVE ACROSS OKLAHOMA...WITH THE FREEZING LINE
BETWEEN BARTLESVILLE AND TULSA AND MOVING SOUTH. THE FRONT IS
PRODUCING SOME WEAK LIFT IN THE LOW LEVELS...AND WE HAVE HAD
REPORTS OF SOME LIGHT DRIZZLE IN THE TULSA AREA. WOULD NOT BE
SURPRISED TO SEE SOME LIGHT FREEZING DRIZZLE IN SPOTS ACROSS
NORTHEAST OKLAHOMA LATER THIS EVENING AS TEMPS FALL BELOW FREEZING.
THIS COULD CAUSE SOME MINOR TRAVEL ISSUES ON BRIDGES WHILE
TRAVELING ABOUT THIS EVENING. THE 18Z NAM HAS A GOOD HANDLE SO
FAR WITH THE ACTIVITY OVER WEST TX...AND PRECIP IS ON SCHEDULE TO
SPREAD ACROSS GREEN COUNTY AFTER MIDNIGHT.

LACY

PREV DISCUSSION... /ISSUED 537 PM CST MON JAN 31 2011/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
RAPIDLY DETERIORATING CONDITIONS WILL OCCUR AFTER 06Z AS A MAJOR
WINTER STORM BEGINS TO AFFECT THE REGION. AVIATION OPERATIONS WILL
BE SEVERELY IMPACTED WITH LIFR CONDITIONS DEVELOPING BY
09-12Z...WITH HEAVY SNOW AND NEAR BLIZZARD CONDITIONS AT
KTUL/KRVS/KBVO AND SIGNIFICANT ICING IN A SHORT TIME POSSIBLE AT
KFYV/KXNA IN THAT SAME TIMEFRAME. CONVECTIVE BANDS WILL BE
ACCOMPANIED BY A FEW LIGHTNING STRIKES AND EXTREME SNOWFALL
RATES. ALL PRECIP CHANGING TO SNOW BY LATE MORNING WITH NO
APPRECIABLE IMPROVEMENT EXPECTED THROUGH 00Z.

PREV DISCUSSION... /ISSUED 350 PM CST MON JAN 31 2011/

DISCUSSION...

WINTER STORM PRODUCING DANGEROUS IMPACTS EXPECTED...

A HISTORIC WINTER STORM IS POISED TO IMPACT THE REGION BEGINNING
LATE TONIGHT...PEAKING TUESDAY...AND MOVING NORTHEAST OF THE
REGION LATE TUESDAY NIGHT. THE COMBINATION OF HEAVY SNOW AND
STRONG WINDS IS EXPECTED TO CREATE BLIZZARD CONDITIONS ACROSS
NORTHEAST OKLAHOMA INCLUDING THE INTERSTATE 44 CORRIDOR. ANY AND
ALL PRE-STORM PREPARATIONS SHOULD HAVE BEEN COMPLETED AT THIS
POINT.

THE EXPECTED EVOLUTION OF THE EVENT REMAINS CONSISTENT WITHIN
LATEST DATA. CONVECTIVE PRECIP STREAMING NORTHEASTWARD FROM NORTH
TEXAS WILL MOVE INTO SOUTHEAST OKLAHOMA THIS EVENING...WITH
TEMPERATURES SUPPORTING A MIX OF SLEET AND SNOW ACROSS FAR NE
OK. THE SURGE OF MUCH COLDER AIR WILL THEN BEGIN AS THE SURFACE
LOW DEVELOPS EASTWARD...WITH THE CHANGE OVER TO SLEET AND SNOW
EXPECTED ACROSS ALL OF NE OK BEFORE SUNRISE. A BAND OF MORE
PROLONGED FREEZING RAIN WILL BE POSSIBLE FROM NW AR INTO SE
OK...AND WHILE IT MAY NOT LAST LONG...THE PRECIP RATES WITHIN THIS
ZONE WILL SUPPORT A QUICK ACCUMULATION OF ONE QUARTER TO ONE HALF
INCH. THE EXACT TIMING FROM THE TRANSITION FROM SLEET TO SNOW WILL
DETERMINE SNOWFALL TOTALS AT ANY ONE POINT...WITH THE LIKELIHOOD
OF A SUBSTANTIAL SLEET BAND /> 2 INCHES/ RUNNING FROM EAST
CENTRAL INTO NORTHEAST OKLAHOMA. NORTH OF THE HEAVIEST SLEET WILL
BE THE POTENTIAL RECORD BREAKING SNOW BAND. BOTH UPRIGHT AND
SLANTWISE INSTABILITIES ARE SUPPORTED IN MODEL DATA THUS ISOLATED
THUNDERSTORMS WERE MENTIONED AREA WIDE. ANY CONVECTIVE BURST WILL
QUICKLY RAISE SNOWFALL RATES INTO THE 2-4 INCH/HOUR RATE.

ADDITIONALLY...THE DEVELOPING SURFACE GRADIENT ACROSS THE AREA BY
TUESDAY AFTERNOON WILL SUPPORT FREQUENT WIND GUSTS OF 30 TO 40
MPH. THIS WILL PRODUCE NEAR WHITE OUT CONDITIONS AND SNOW DRIFTS
OF 2 TO 4 FEET. AS TEMPERATURES CONTINUE TO TURN MUCH
COLDER...WIND CHILL VALUES WILL DROP DANGEROUSLY COLD.

BEHIND THE STORM SYSTEM THE IMPACTS OF THE HEAVY SLEET AND SNOW
FIELD WILL BE FELT THROUGH MUCH OF THE FORECAST. OVERNIGHT LOW
TEMPERATURES IN THE SINGLE DIGITS ARE GUARANTEED WITH THIS
AIRMASS...AND SHOULD SKIES BECOME SUFFICIENTLY CLEAR...THEN
OVERNIGHT LOWS OVER THE SNOW FIELD WILL BE WELL BELOW ZERO.

THE PATTERN THROUGH THE REMAINDER OF THE WEEK CONTINUES TO SUPPORT
A SLIGHT CHANCE OF PRECIP FOR SOUTHERN LOCATIONS ON FRIDAY INTO
SATURDAY...AND ALSO AGAIN ON MONDAY. WE WONT TALK MUCH ABOUT THE
POTENTIAL FOR EARLY NEXT WEEK BUT IT APPEARS TO BE A TIME FRAME
THAT WARRANTS EXTRA ATTENTION.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...BLIZZARD WARNING UNTIL MIDNIGHT WEDNESDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064.

     WINTER STORM WARNING UNTIL MIDNIGHT WEDNESDAY FOR OKZ065-OKZ066-
     OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT WEDNESDAY FOR OKZ049-
     OKZ053.

AR...WINTER STORM WARNING UNTIL MIDNIGHT WEDNESDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...14
Hazardous weather outlook, Jan 31, 5:33 PM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
533 PM CST MON JAN 31 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
533 PM CST MON JAN 31 2011

...MAJOR AND POTENTIALLY LIFE THREATENING WINTER STORM TO AFFECT
THE REGION LATE TONIGHT AND TUESDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS...SOUTHEAST AND EAST CENTRAL OKLAHOMA.
	ONSET...AROUND MIDNIGHT.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND EXTREME NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT...MAINLY AFTER 3 AM.

	ADDITIONAL ACCUMULATIONS IN LATER PERIODS.

	ICE ACCUMULATION.
	RISK...ELEVATED.
	AREA...FROM THE OKMULGEE AND MCALESTER AREAS NORTHEAST TO
		THE MUSKOGEE AREA AND INTO NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT...MAINLY AFTER 3 AM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...

A POWERFUL UPPER LEVEL STORM SYSTEM WILL SWEEP ACROSS THE REGION
LATE TONIGHT AND TUESDAY...CARVING OUT A PATH OF SEVERE WINTER
WEATHER THAT WILL IMPACT THE REGION FOR DAYS. THUNDERSTORM
ACTIVITY IS EXPECTED TO DEVELOP OVER TEXAS AND MOVE NORTHEAST INTO
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS AS AN EVER EXPANDING AREA
OF PRECIPITATION BY LATE TONIGHT. THIS ACTIVITY IS NOT EXPECTED TO
BE SEVERE.

MEANWHILE...STRENGTHENING LOW PRESSURE OVER TEXAS WILL DRAW COLD
AIR SOUTH AND WILL ALLOW FOR A MIXED BAG OF WINTRY PRECIPITATION
TO DEVELOP. AT THIS TIME...IT APPEARS THAT 1 TO 4 INCHES OF SNOW
AND SLEET WILL ACCUMULATE BY MORNING OVER NORTHEAST
OKLAHOMA...MAINLY ALONG AND NORTH OF I-44...WITH LIGHT AMOUNTS TO
THE SOUTH OF THERE. A BAND OF POTENTIAL ICE ACCUMULATION IS
EXPECTED FROM EAST CENTRAL OK INTO NORTHWEST AR...WHERE UP TO A
QUARTER INCH OF ICE ACCUMULATION IS POSSIBLE BY TUESDAY MORNING.

NORTH WINDS WILL INCREASE AS THE LOW PRESSURE STRENGTHENS TO THE
SOUTH...WITH WIND GUSTS IN THE 25 TO 35 MPH RANGE EXPECTED BY
TUESDAY MORNING. WHAT IS OF MORE IMPORTANCE WILL BE THE BLIZZARD
CONDITIONS THAT ARE CAUSED BY THESE WINDS COMBINED WITH THE HEAVY
SNOW...REDUCING VISIBILITIES TO NEAR ZERO ALONG AND NORTH OF
INTERSTATE 44 EARLY TUESDAY MORNING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL...DANGEROUS WIND
		CHILL POTENTIAL.
WEDNESDAY THROUGH FRIDAY...DANGEROUS WIND CHILL POTENTIAL.
SATURDAY AND SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...

THE WINTER STORM WILL CONTINUE THROUGH THE DAY ON TUESDAY.
PRECIPITATION WILL GRADUALLY CHANGE OVER FROM ICE AND SLEET TO ALL
SNOW BY MIDDAY TUESDAY. STRONG NORTH WINDS WILL CREATE BLIZZARD
CONDITIONS ALONG AND NORTH OF I-44...AND NEAR BLIZZARD CONDITIONS
AS FAR SOUTH AS I-40. TOTAL SNOW ACCUMULATIONS WILL EXCEED 1 FOOT
ACROSS NORTHEAST OKLAHOMA NORTH OF I-44...WITH 5 TO 10 INCHES
EXPECTED ALONG AND NORTH OF A MCALESTER TO FORT SMITH LINE. IN
ADDITION...TOTAL ICE ACCUMULATIONS OF BETWEEN A QUARTER INCH AND
A HALF INCH ARE EXPECTED FROM EAST CENTRAL OKLAHOMA TO NORTHWEST
ARKANSAS.

VERY STRONG WINDS ARE EXPECTED TO CONTINUE INTO TUESDAY...AS THE
LOW PRESSURE STRENGTHENS AND MOVES INTO ARKANSAS. WIND GUSTS COULD
EXCEED 35 MPH ACROSS NORTHEAST OKLAHOMA WHICH MAY CREATE WHITE OUT
CONDITIONS AS IT COMBINES WITH THE HEAVY SNOW. WIND CHILLS WILL
ALSO DROP WELL BELOW ZERO ACROSS MUCH OF THE REGION BY LATE
TUESDAY.

THE COMBINED EFFECTS OF THE WINDS...HEAVY SNOW...ICE...AND WIND
CHILLS WILL MAKE IT VERY DANGEROUS AND LIFE THREATENING TO BE
OUTSIDE DURING THE DAY ON TUESDAY.

DANGEROUSLY LOW WIND CHILLS CAN BE EXPECTED ON WEDNESDAY AND
THURSDAY...WITH FORECAST VALUES TO APPROACH -15 DEGREES ACROSS
MUCH OF THE REGION BY THURSDAY MORNING.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

EMERGENCY PLANNING SHOULD BE RUSHED TO COMPLETION. THE IMPACTS
FROM THIS SYSTEM WILL BE SEVERE AND LIFE THREATENING OVER MUCH OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Benton

When
February 1, 12:00 AM CST to 6:00 PM CST
Where
Benton forecast zone
Reported by
Emergency Manager
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Six to twelve inches of snow fell across the county.

Winter Storm, Carroll

When
February 1, 3:00 AM CST to 6:00 PM CST
Where
Carroll forecast zone
Reported by
Emergency Manager
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

Heavy freezing rain, sleet, and snow occurred across the county. One quarter to one half inch of ice fell with up to a half inch of sleet and up to eight inches of snow.

Winter Storm, Washington

When
February 1, 3:00 AM CST to 6:00 PM CST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

Heavy freezing rain, sleet, and snow occurred across the county. About one quarter of an inch of ice fell with three to six inches of snow across the county.

Winter Storm, Madison

When
February 1, 3:00 AM CST to 6:00 PM CST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

Heavy freezing rain, sleet, and snow occurred across the county. About one quarter of an inch of ice and one half inch of sleet fell across the county, along with three to six inches of snow.

Winter Storm, Crawford

When
February 1, 5:00 AM CST to 6:00 PM CST
Where
Crawford forecast zone
Reported by
Emergency Manager

Heavy sleet resulted in one half to one inch accumulations across much of the county.

Winter Storm, Sebastian

When
February 1, 8:00 AM CST to 6:00 PM CST
Where
Sebastian forecast zone
Reported by
Emergency Manager

Up to one half inch of sleet fell across portions of the county.

Winter Storm, Franklin

When
February 1, 9:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
Emergency Manager

One quarter to one half inch of ice occurred across the northern portion of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286904, 287480, 287481, 287482, 287483, 287485, 287484.